Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 39, NWS Quad Cities, IA

April 3, 2007Keokuk County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 3, 2007, 4:40 AM CDT for Keokuk County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2007, 4:40 AM CDT (09:40 UTC)
Expired
Apr 3, 2007, 5:05 AM CDT
In force
25 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Keokuk County, IA

The radar

The Des Moines radar (KDMX), 131 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 4:19 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 030942
SVRDVN
IAC107-031045-
/O.NEW.KDVN.SV.W.0039.070403T0940Z-070403T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 AM CDT TUE APR 3 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEOKUK COUNTY IN SOUTHEAST IOWA...

* UNTIL 545 AM CDT.

* AT 437 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED APPROXIMATELY NEAR KINROSS...OR ABOUT 14 MILES   
  NORTHEAST OF SIGOURNEY...AND MOVING NORTHEAST AT 40 MPH. ANOTHER
  LINE OF SEVERE THUNDERSTORMS WERE MOVING INTO SOUTHWEST PORTIONS
  OF THE COUNTY FROM NEAR DELTA TO HEDRICK MOVING EAST AT NEAR 40    
  MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINROSS...NOW. 
  DELTA BY 445 AM CDT...
  HEDRICK BY 445 AM CDT...
  SIGOURNEY BY 450 AM CDT...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.

LAT...LON 4150 9240 4117 9238 4118 9196 4151 9195

$$

MCCLURE
1 follow-up statement
000 
WWUS53 KDVN 031005
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
503 AM CDT TUE APR 3 2007

IAC107-031013-
/O.CAN.KDVN.SV.W.0039.000000T0000Z-070403T1045Z/
KEOKUK IA-
503 AM CDT TUE APR 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR KEOKUK COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER 
HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.

HOWEVER...HEAVY RAIN...GUSTY WINDS AND SMALL HAIL REMAINS POSSIBLE
IN THE PREVIOUSLY WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
TUESDAY MORNING FOR SOUTHEASTERN IOWA.

LAT...LON 4150 9240 4117 9238 4118 9196 4151 9195

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:10 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 3, 3:10 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 AM CDT TUE APR 3 2007

.DISCUSSION...
ONGOING CONVECTION OF NEAR SEVERE TO SEVERE PAST SEVERAL HOURS TO
CONTINUE TIL MORNING.  ALSO SIGNIFICANT FLOODING ISSUES PAST
FEW HOURS RANGING FROM FLASH FLOODING LEADING TO SUBSEQUENT FLOODING
OF NUMEROUS AREA RIVERS...WILL BE CONCISE.

TODAY...UPPED POPS TO LIKELY TO CATEGORICAL WITH CHANCE OF SOME
STORMS TO BE SEVERE TIL FRONT PASSES EARLY PM.  AREA RAINS HAVE
BEEN GENERALLY 1 UP TO 4+ INCHES NORTH OF HIGHWAY 30 AND EXPECT MOST
LOCATIONS OVER ALL THE AREA TO PICK UP AN ADDITIONAL .5 TO 1.5 INCHES
TIL FRONT PASSES WITH POTENTIAL FOR LOCALLY 2 PLUS INCHES IN STORMS
NEXT 6 HOURS BETWEEN HIGHWAY 30 AND HIGHWAY 34.  WILL NOT GO WITH
FLOODING WATCH ATTM WITH ONGOING SEVERE AND NOT ENOUGH CONFIDENCE IN
GREATER THAN 3 HOUR FFG OF 1.5 INCHES BUT WILL NEED TO BE MONITORED.
AREA RIVERS ALREADY ESTIMATED TO RISE OVER A FOOT NEXT SEVERAL DAYS
FROM THESE RAINS WHICH WILL PUT SOME AT LEAST INTO MODERATE FLOODING
CRITERIA WHICH LATER SHIFTS WILL ALSO NEED TO ASSESS.  A FEW POINTS
HAVE POTENTIAL TO APPROACH MAJOR FLOODING CRITERIA DEPENDING ON RAIN
NEXT 6 HOURS.

SEVERE RISK...NEXT 8 TO 10 HOURS OF LARGE HAIL UP TO AROUND THE SIZE OF
NICKELS AND SOME GUSTY WINDS OF 40 TO 50 MPH WITH RISK OF UP TO 60 MPH
POSSIBLE IF GET ENOUGH HEATING TO NEAR 70F THIS AM IN STRONGEST STORMS.

TONIGHT AND WEDNESDAY...TEMPERATURES TO CRASH THIS PM INTO OVERNIGHT
HOURS WITH WINDS OF 25 TO 40+ MPH WITH WIND ADVISORY POTENTIAL MID PM
CONTINUING POSSIBLY TIL LATE PM WEDNESDAY. AGAIN DAY SHIFT TO ASSESS
THIS.  RAIN AND SNOW SHOWERS EXPECTED TONIGHT AND SNOW SHOWERS INTO
WEDNESDAY FOR NE 1/2 WITH POSSIBLY LOTS OF FLURRIES IN PM DUE TO
APRIL SUNSHINE AND CONVECTIVE TEMPS OF 32 TO 35F.

WEDNESDAY NIGHT THROUGH SATURDAY...LITTLE CHANGES MADE WITH TREND
TOWARD EVEN COLDER WITH HIGHS 35 TO 45 AND LOWS UPPER TEENS TO MID
20S.  SOME RECORD LOW TEMPERATURES MAY BE THREATENED LATER THIS
WEEK IF SKIES CLEAR AND WINDS DECREASE FOR GOOD RADIATIONAL COOLING.
..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

NICHOLS
Hazardous weather outlook, Apr 2, 7:25 PM CDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
725 PM CDT MON APR 2 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
725 PM CDT MON APR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE WEATHER OUT
FOR NEARLY ALL OF IOWA...NORTHERN MISSOURI...AND PARTS OF NORTHERN
ILLINOIS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP MID TO LATE EVENING...AND
CONTINUE OVERNIGHT. AT THIS TIME...THE PRIMARY THREAT APPEARS TO BE
LARGE HAIL...POSSIBLY UP TO THE SIZE OF GOLFBALLS. HOWEVER...DAMAGING
WINDS ARE ALSO POSSIBLE AND AN ISOLATED TORNADO CANNOT BE RULED OUT.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WHICH MAY RESULT IN LOCALIZED
FLOODING.

FLOODING CONTINUES ALONG PARTS OF THE IOWA AND WAPSIPINICON RIVERS
DUE TO RAINFALL OVER THE PAST TWO WEEKS. HIGH WATER LEVELS WILL
CONTINUE ALONG PARTS OF THE ROCK...CEDAR...IOWA...AND MISSISSIPPI
RIVERS. ADDITIONAL RAINFALL OVER THE NEXT TWO DAYS MAY WORSEN THE
FLOODING AND HIGH WATER LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...A STRONG COLD FRONT WILL PRODUCE THUNDERSTORMS INTO THE
EARLY AFTERNOON HOURS BEFORE MOVING EAST.  SIGNIFICANT DRY AND COLD
AIR ALOFT WILL WILL RESULT IN FAVORABLE CONDITIONS FOR SOME OF THE
STRONGEST STORMS TO REACH SEVERE LEVELS WITH LARGE HAIL POSSIBLY
REACHING UP TO THE SIZE OF GOLF BALLS THE PRIMARY RISK.  LOCATIONS
MOST SUSCEPTIBLE FOR SEVERE WEATHER TUESDAY WILL BE EAST OF A
FREEPORT TO QUAD CITIES TO KEOSAUQUA LINE.  INTERESTED INDIVIDUALS
SHOULD MONITOR THIS PRODUCT FOR FURTHER UPDATES ON THE RISK AND
LOCATION OF ANY HAZARDOUS AND SEVERE WEATHER FOR THIS EVENT.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR THE EXTREME
SOUTHEAST SECTIONS OF OUR FORECAST AREA TUESDAY.

TUESDAY NIGHT AND WEDNESDAY...STRONG NORTHWEST WINDS OF 25 MPH TO
OVER 40 MPH ARE EXPECTED BEHIND THE COLD FRONT.  A WIND ADVISORY MAY
BE NEEDED FOR AN EXTENDED PERIOD OF TIME DUE TO HIGH WINDS.

FLOODING ON MANY AREA RIVERS WILL CONTINUE THROUGH THE PERIOD. PLEASE
SEE LOCAL HYDROLOGIC PRODUCTS AND STATEMENTS FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED FROM MID TO LATE EVENING INTO
TUESDAY.

05/08/NICHOLS

In the hours before

Local storm report, Apr 3, 12:47 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1247 AM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 AM     HAIL             FREEPORT                42.29N 89.63W
04/03/2007  E0.25 INCH       STEPHENSON         IL   TRAINED SPOTTER

&&
Local storm report, Apr 3, 1:05 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 AM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      JESUP                   42.48N 92.07W
04/03/2007                   BUCHANAN           IA   TRAINED SPOTTER

            CITY STREETS ARE RUNNING AT A DEPTH OF 4 INCHES. ALSO PEA
            SIZE HAIL.

&&

MIKEZ
Local storm report, Apr 3, 1:20 AM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
120 AM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 AM     HAIL             3 W FREEPORT            42.29N 89.69W
04/03/2007  E0.25 INCH       STEPHENSON         IL   EMERGENCY MNGR

&&

MIKEZ
Local storm report, Apr 3, 1:29 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
129 AM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 AM     HAIL             4 S PEARL CITY          42.21N 89.83W
04/03/2007  E0.25 INCH       STEPHENSON         IL   EMERGENCY MNGR

            RELAYED REPORT.

&&

MIKEZ
Local storm report, Apr 3, 1:30 AM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 AM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 AM     HAIL             5 WNW FREEPORT          42.32N 89.73W
04/03/2007  E0.25 INCH       STEPHENSON         IL   EMERGENCY MNGR

            RELAYED REPORT FROM SHERIFF.

&&

MIKEZ
Local storm report, Apr 3, 4:39 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 AM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HAIL             IOWA CITY               41.66N 91.54W
04/03/2007  M0.50 INCH       JOHNSON            IA   TRAINED SPOTTER

            0.5 MILES NORTH OF IOWA CITY AIRPORT AT 430 AM. MEASURED
            1/2 INCH HAIL AND SMALLER. LASTED FOR 5 MINUTES.

&&

ELLIOTT

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:42 PM CDTSevere Thunderstorm WarningDVNBenton49 min
Apr 2, 9:56 PM CDTSevere Thunderstorm WarningDVNLinn64 min
Apr 2, 10:02 PM CDTSevere Thunderstorm WarningDVNDelaware43 min
Apr 2, 10:33 PM CDTSevere Thunderstorm WarningDVNJones57 min
Apr 2, 10:45 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware60 min
Apr 2, 10:56 PM CDTSevere Thunderstorm WarningDVNLinn34 min
Apr 2, 10:59 PM CDTSevere Thunderstorm WarningDVNJackson61 min
Apr 2, 11:19 PM CDTSevere Thunderstorm WarningDVNDubuque56 min
Apr 2, 11:24 PM CDTFlash Flood WarningDVNDelaware, Linn4 hr
Apr 2, 11:34 PM CDTFlash Flood WarningDVNBuchanan4 hr
Apr 2, 11:57 PM CDTSevere Thunderstorm WarningDVNJackson33 min
Apr 2, 11:58 PM CDTFlash Flood WarningDVNDubuque, Jackson, Jones4 hr
Apr 2, 11:58 PM CDTFlash Flood WarningDVNDubuque, Jackson, Jones4 hr
Apr 3, 1:01 AM CDTFlash Flood WarningDVNDelaware3 hr
Apr 3, 2:42 AM CDTFlash Flood WarningDVNBuchanan, Delaware6 hr
Apr 3, 2:42 AM CDTFlash Flood WarningDVNBuchanan, Delaware, Dubuque, Jackson, Jones6 hr
Apr 3, 4:19 AM CDTSevere Thunderstorm WarningDVNJohnson56 min
Apr 3, 2:08 PM CDTWind AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more26 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.